Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 96, NWS Austin/San Antonio, TX

May 10, 20084 counties in Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 10, 2008, 7:00 PM CDT for 4 counties in Texas. It was in force for 45 min. 18 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2008, 7:00 PM CDT (00:00 UTC)
Expired
May 10, 2008, 7:45 PM CDT
In force
45 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Bastrop County, TX, Caldwell County, TX, Hays County, TX, Travis County, TX

The radar

The Ft Hood radar (KGRK), 63 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 7:14 PM CDTHAIL 13 Wnw Sunset Valley, TXOAK HILL
May 10, 7:15 PM CDTHAIL 0.256 S Bee Cave, TXLARGEST HAIL ESTIMATED AT 0.375 INCH.
May 10, 7:15 PM CDTHAIL 1.752 Wsw Austin, TX3400 CHERRY LN
May 10, 7:20 PM CDTHAIL 1.251 Sse Austin, TX28TH AND RIO GRANDE
May 10, 7:20 PM CDTHAIL 1.252 Se Austin, TX32ND AND RED RIVER
May 10, 7:22 PM CDTHAIL 1.51 Sse Austin, TX
May 10, 7:24 PM CDTHAIL 0.72 Nne Sunset Valley, TXMARBLE SIZE HAIL REPORTED
May 10, 7:25 PM CDTHAIL 12 E Austin, TX47TH AND RED RIVER
May 10, 7:27 PM CDTHAIL 15 E Austin, TXAVERAGE SIZE ONE HALF INCH
May 10, 7:27 PM CDTHAIL 1.751 Nw Austin, TXCAMP MABRY
May 10, 7:27 PM CDTHAIL 21 Nw Austin, TXCAMP MABRY FRONT GATE 2.25 IN HAIL CRACKED WINDSHIELDS AND DENTED CARS
May 10, 7:27 PM CDTHAIL 22 Nnw Austin, TXAVERAGE HAIL SIZE 1 INCH
May 10, 7:28 PM CDTHAIL 0.74 Ene Austin, TXDIME SIZE HAIL NEA OLD ROBET MUELLER AIRPORT SITE.
May 10, 7:30 PM CDTHAIL 1.75Austin, TX1206 38TH ST
May 10, 7:38 PM CDTHAIL 1.752 Ene Austin, TX54TH AND DUVAL
May 10, 7:40 PM CDTHAIL 2.51 Ene Austin, TX45TH AND GUADALUPE
May 10, 7:41 PM CDTHAIL 1.752 Ene Austin, TXAVE H AT 51ST ST
May 10, 7:45 PM CDTHAIL 1.752 Nnw Bergstrom, TXHWY 183 AT HWY 290

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 15 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 0.0 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2008-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2932 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2008-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2932 J/kg
Mixed-layer CIN
-286 J/kg
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 110000
SVREWX
TXC021-055-209-453-110045-
/O.NEW.KEWX.SV.W.0096.080511T0000Z-080511T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
700 PM CDT SAT MAY 10 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BASTROP COUNTY...
  NORTH CENTRAL CALDWELL COUNTY...
  NORTHERN HAYS COUNTY...
  SOUTHERN TRAVIS COUNTY...

* UNTIL 745 PM CDT.

* AT 700 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR TANGLEWOOD
  FOREST...AND MOVING EAST AT 52 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE WEST LAKE HILLS...
  ROLLINGWOOD...BUDA...AUSTIN...ONION CREEK...NIEDERWALD...
  BERGSTROM...MUSTANG RIDGE...MANOR...CEDAR CREEK AND WYLDWOOD.

LAT...LON 3040 9740 2987 9751 3015 9816 3032 9807
TIME...MOT...LOC 0000Z 285DEG 45KT 3017 9790

$$
2 follow-up statements
000 
WWUS54 KEWX 110019
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
716 PM CDT SAT MAY 10 2008

TXC021-055-209-453-110045-
/O.CON.KEWX.SV.W.0096.000000T0000Z-080511T0045Z/
TRAVIS TX-BASTROP TX-HAYS TX-CALDWELL TX-
716 PM CDT SAT MAY 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTH CENTRAL CALDWELL...NORTHERN HAYS...WESTERN BASTROP AND
SOUTHERN TRAVIS COUNTIES...

AT 715 PM...THE SEVERE THUNDERSTORM PRODUCED QUARTER SIZED HAIL IN 
OAK HILL. THIS STORM IS MOVING NORTHEAST AT 35 MPH. NICKEL TO 
QUARTER SIZED HAIL AND WIND GUSTS TO 60 MPH CAN BE EXPECTED ACROSS 
SOUTH AUSTIN THROUGH THE NEXT 20 MINUTES AS THIS STORM MOVES 
NORTHEAST.

SOME LOCATIONS IN THE WARNING AREA INCLUDE MENDOZA...MANOR...
WEBBERVILLE...LYTTON SPRINGS...ST JOHN COLONY...DALE...CEDAR CREEK
AND WYLDWOOD.

LAT...LON 3040 9740 2987 9751 3015 9816 3032 9807
TIME...MOT...LOC 0016Z 285DEG 45KT 3011 9768

$$
000 
WWUS54 KEWX 110033
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
731 PM CDT SAT MAY 10 2008

TXC021-055-209-453-110045-
/O.CON.KEWX.SV.W.0096.000000T0000Z-080511T0045Z/
TRAVIS TX-BASTROP TX-HAYS TX-CALDWELL TX-
731 PM CDT SAT MAY 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTH CENTRAL CALDWELL...NORTHERN HAYS...WESTERN BASTROP AND
SOUTHERN TRAVIS COUNTIES...

AT 730 PM CDT...THE SEVERE THUNDERSTORM PRODUCED UP TO GOLF BALL 
SIZED HAIL ACROSS DOWNTOWN AUSTIN. THIS STORM WILL CONTINUE TO 
PRODUCE LARGE HAIL AND WINDS IN EXCESS OF 60 MPH ACROSS AUSTIN 
THROUGH THE NEXT 10 TO 15 MINUTES AS THE STORM MOVES EAST. 

LAT...LON 3040 9740 2987 9751 3015 9816 3032 9807
TIME...MOT...LOC 0031Z 285DEG 45KT 3006 9747

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:47 PM CDT, 13 minutes earlier.

Area forecast discussion, May 10, 6:47 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
647 PM CDT SAT MAY 10 2008

.AVIATION...
VFR CONDITIONS WILL GENERALLY PREVAIL THROUGH THE NEXT 24 HOURS.
ISOLATED TSRA IS EXPECTED NEAR KAUS UNTIL ABOUT 03Z AS THE DRYLINE
PUSHES THROUGH THE AREA. SOME PATCHY HAZE DEVELOPMENT IS EXPECTED
OVERNIGHT AHEAD OF THE COLD FRONT. WINDS WILL TURN TO THE WEST BY
04-05Z AND GRADUALLY VEER TO THE NORTH OVERNIGHT. NORTHERLY WINDS
OF 15 TO 20 KTS ARE EXPECTED AT ALL TAF SITES BY 08-10Z.

&&

.PREV DISCUSSION... /ISSUED 329 PM CDT SAT MAY 10 2008/

DISCUSSION...
DRY LINE HAS PUSHED THRU THE WESTERN HILL COUNTRY THIS AFTERNOON
AND TEMPERATURES HAVE SOARED INTO THE 90S TO NEAR 102 BEHIND THE
DRIER WESTERLY WIND SHIFT. EXPECTING ISOLATED TO WIDELY SCATTERED
STRONG CONVECTION TO DEVELOP AS THE DRY LINE MOVES EASTWARD THIS
EVENING AHEAD OF THE COLD FRONT CURRENTLY APPROACHING THE RED RIVER.
COLD FRONT TO ARRIVE IN THE NRN HILL COUNTRY AROUND MIDNIGHT AND
PUSH THRU THE CWA IN THE EARLY MORNING HOURS WITH DRY BREEZY NORTH
WINDS PREVAILING INTO EARLY SUNDAY AFTERNOON AND THEN SUBSIDE.
MUCH COOLER TEMPERATURES SUNDAY/SUNDAY NIGHT WITH HIGHS SUNDAY 10
TO 15 DEGREES BELOW TODAY.

A QUICK RETURN TO SLY WINDS ON MONDAY AFTERNOON AS AN UPPER LOW
DROPS INTO THE DESERT SOUTHWEST. THERE WILL BE INCREASING RAIN
CHANCES MONDAY NIGHT INTO WEDNESDAY NIGHT AS MOISTURE RETURNS MONDAY
NIGHT/TUESDAY AHEAD OF THE APPROACHING LOW. AS THE LOW SLOWLY APPROACHES
FROM WEST TX TUESDAY NIGHT AND WEDNESDAY WILL SEE BEST RAIN CHANCES
ACROSS THE NRN CWA AS THE LOW LIFTS NE FROM WEST TX INTO N TX.
BRIEFLY DECREASING RAIN CHANCES THURSDAY AS WE WILL BE BETWEEN
SYSTEMS. HOWEVER A FAST MOVING SHORT WAVE TROF WILL DROP SWD THU
NIGHT AND FRIDAY MORNING BRINGING A CHANCE OF STORMS TO THE AREA...BUT
SETTING UP FOR A PLEASANT DRY WEEKEND AS A DRY NWLY FLOW DEVELOPS
ALOFT. FOR NOW IT APPEARS ANY NWLY FLOW EVENTS WOULD AFFECT THE
AREA MONDAY OR TUESDAY OF NEXT WEEK.

FIRE WEATHER...
WILL APPROACH CRITICAL HUMIDITIES/WINDS MOST OF THE AREA BEHIND
THE FRONT SUNDAY MORNING INTO EARLY SUNDAY AFTERNOON. COLD AIR
ADVECTION MAY HELP OFFSET THE DRYING AS NLY WINDS INCREASE INTO
THE 15 TO 25 MPH RANGE. WILL NEED TO WATCH FOR ADDITIONAL HEATING
WHICH COULD SEND HUMIDITIES LOWER THAN CURRENTLY EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              63  84  58  86  72 /  20   0   0   0  10
AUSTIN BERGSTROM INTL AIRPORT  63  83  52  88  72 /  20   0   0   0  10
DEL RIO INTL AIRPORT           63  86  64  90  76 /  10   0   0  -   10
SAN ANTONIO INTL AIRPORT       63  84  59  87  73 /  10   0   0   0  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

02/25
Hazardous weather outlook, May 10, 4:00 PM CDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
400 PM CDT SAT MAY 10 2008

TXZ171>173-183>194-202>209-217>225-228-111200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
400 PM CDT SAT MAY 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND EAST OF A
MOUNTAIN HOME TO HONDO TO CAMPBELLTON LINE LATE THIS AFTERNOON
THROUGH MIDNIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A DRY COLD FRONT EARLY SUNDAY COULD RESULT IN NEAR CRITICAL FIRE
WEATHER CONDITIONS MONDAY MORNING THROUGH MIDDAY SUNDAY WITH GUSTY
NORTH WINDS AND LOW RELATIVE HUMIDITIES. WINDS ARE EXPECTED TO
SUBSIDE DURING THE AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:12 PM CDTAreal Flood AdvisoryEWXTravis2 hr
May 10, 7:44 PM CDTSevere Thunderstorm WarningEWXBastrop, Lee, Travis, Williamson46 min
May 10, 8:30 PM CDTSevere Thunderstorm WarningEWXBastrop, Lee8 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.